Kansas, 2005

Damaging Wind in Kansas, August 28, 2005

August 28, 2005 · NWS TOP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 28, 2:15 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 28, 2:15 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SUN AUG 28 2005

.DISCUSSION...
WATER VAPOR IMAGERY SHOWING APPROACHING H500 SHORTWAVE IN NORTHWEST
FLOW DROPPING INTO MAIN TROUGH.  IN ADDITION...DIFFUSE SURFACE
BOUNDARY EXISTS FROM SOUTHWEST TO NORTHEAST ACROSS FORECAST AREA.
THESE FEATURES COMBINED TO TRIGGER SHOWER/TSTM DEVELOPMENT THIS
AFTERNOON IN UNSTABLE AIRMASS.

EXPECT CONVECTION TO CONTINUE INTO THE EVENING ALONG LINE CENTERED
FROM NEAR HERINGTON TOWARD SENECA.  ACTIVITY SHOULD DIMINISH
AROUND/AFTER SUNSET AND BECOME CLUSTERED INTO THE NORTHERN PORTION
OF THE FORECAST AREA WHERE REMNANTS/OUTFLOWS FROM ACTIVITY ACROSS
EASTERN NEBRASKA DURING THE AFTERNOON MAY INITIATE ADDITIONAL
CONVECTION.

H500 TROF LINE SHOULD BE WELL EAST OF THE FORECAST AREA BY
NOON...AND ONLY INCLUDED SLIGHT CHANCE WORDING FOR THE EXTREME
NORTHEAST EARLY.  WINDS WILL REMAIN LIGHT...BUT WITH DECREASING
CLOUDS EXPECT AFTERNOON HIGHS TO RECOVER INTO THE UPPER 80S AREAWIDE.

MONDAY NIGHT AND TUESDAY...THERE CONTINUES TO BE SMALL
PROBABILITIES FOR CONVECTION...BUT CONFIDENCE IS NOT HIGH ENOUGH TO
INSERT POPS AT THIS TIME. A WEAK SURFACE TROUGH OR WIND SHIFT IS
EXPECTED TO MEANDER NEAR THE KANSAS/NEBRASKA STATE LINE MONDAY
EVENING. THEN THE TROUGH SLIDES SOUTH ACROSS EASTERN KS DURING THE
DAY TUESDAY. FLOW AT THE SURFACE AND ALOFT ARE PROGGED TO BE FAIRLY
LIGHT. WOULD NOT BE SURPRISED IF A COUPLE STORMS DEVELOP GIVEN A
SOMEWHAT UNSTABLE ATMOSPHERE TO REMAIN IN PLACE. BUT WITH LITTLE OR
NO DYNAMICS...THINK ANYTHING WILL BE VERY ISOLATED AND DECIDED TO
KEEP FORECAST AS IS AND LET LATER SHIFTS TAKE A LOOK.

THERE DOES NOT APPEAR TO BE A BIG CHANGE IN AIRMASSES SO LOWS SHOULD
BE FAIRLY SIMILAR TO PREVIOUS DAYS IN THE MID 60S. MODELS SHOW 850
TEMPS CREEPING UP SOME DURING THE DAY. WARMED TEMPS UP A COUPLE
DEGREES TO AROUND 90 MOST AREAS.

FOR WEDNESDAY AND WEDNESDAY NIGHT...THE TIMING OF A FRONT CONTINUES
TO BE MAIN CONCERN. THE MODELS CONTINUED THEIR TREND OF SPEEDING THE
FRONT UP. NOW THAT KATRINA IS ALSO SPEEDING UP AND EXPECTED TO
REMAIN FAIRLY PROGRESSIVE WITH MEAN TROUGHING ACROSS THE EAST
COAST...HAVE ALSO BROUGHT THE FRONT THROUGH FASTER. THE NAM IS THE
FASTEST WHILE THE GFS IS A LITTLE SLOWER. GIVEN THAT IT SHOULD BE A
MODIFIED PACIFIC FRONT...LEANED A LITTLE TOWARDS THE SLOWER AND
WEAKER GFS WITH THE FRONT...COMING THROUGH THE FORECAST AREA DURING
THE DAY WEDNESDAY.

PRECIP CHANCES CONTINUE TO LOOK ANYTHING BUT OBVIOUS. THE MODELS ARE
RATHER WEAK WITH THEIR QPF ALONG THE FRONT. HAVE CONTINUED WITH ONLY
SLIGHT CHANCE POPS WEDNESDAY AND WEDNESDAY NIGHT MAINLY BECAUSE THE
BULK OF THE DYNAMICS ARE EXPECTED TO REMAIN NORTH OF THE FORECAST
AREA. TEMPS SHOULD BE COOLER BEHIND THE FRONT AND REFLECTED THIS IN
THE FORECAST WITH HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE
LOWER 60S.

THURSDAY THROUGH SUNDAY...HAVE NOT CHANGED MUCH FROM THE PREVIOUS
PACKAGE. THE DIFFICULTY IS THAT MODELS SEEM TO BE GENERATING QPF
BASED ON RELATIVELY SMALL SCALE FEATURES...AND THERE IS NOT A WHOLE
LOT OF CONFIDENCE IN THE MODELS JUST YET. THURSDAY NIGHT...THE GFS
IS VERY AGGRESSIVE WITH WARM AIR AND THETA-E ADVECTION RETURNING
ACROSS CENTRAL KS ON THE BACK SIDE OF THE SURFACE RIDGE. INITIAL
THOUGHT IS THIS MAY BE A LITTLE TO FAR EAST. ANOTHER ARE OF CONCERN
IS FRIDAY NIGHT INTO SATURDAY. ALL MODELS SHOW A SHORTWAVE GETTING
PINCHED OFF ALONG THE WEST COAST WEDNESDAY. THEN MODELS SUGGEST AN
EMBEDDED WAVE MOVES ACROSS THE FORECAST AREA IN THE SEMI-ZONAL FLOW
WITH WAA INCREASING IN THE 850 MB FLOW. AFTER COLLABORATING DECIDED
TO NOT MAKE ANY CHANGES AT THIS TIME AND REEVALUATE LATER MODEL
RUNS.

SURFACE RIDGE BUILDS INTO THE AREA ON THURSDAY. THERE SHOULD BE A
GRADUAL WARMING TREND MAINLY ACROSS CENTRAL KS AS LEE TROUGH
REDEVELOPS FOR THE WEEKEND. LOWS SHOULD REMAIN SEASONABLE IN THE
LOWER AND MID 60S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DR/WOLTERS
Hazardous weather outlook, Aug 28, 2:24 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT SUN AUG 28 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-291015-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
324 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF NORTH CENTRAL
AND NORTHEAST KANSAS INTO THE EVENING HOURS. ISOLATED STORMS COULD
DEVELOP ACROSS EAST CENTRAL KANSAS. THE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING HAIL UP TO AN INCH IN DIAMETER AND STRONG WINDS GREATER
THAT 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY MORNING OVER NORTHEAST KANSAS.
THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY THROUGH THURSDAY MORNING AS
A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND INTO THE EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Special weather statement, Aug 28, 4:25 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT SUN AUG 28 2005

KSZ008>012-020>024-290400-
BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-POTTAWATOMIE-REPUBLIC-RILEY-
WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA...
MANHATTAN AND MARYSVILLE
525 PM CDT SUN AUG 28 2005

SEVERE THUNDERSTORM WATCH NUMBER 753 IS IN EFFECT UNTIL
1100 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE

SOME CITIES IN THE WATCH ARE...

MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 28, 5:05 PM CST
Where
Brown County, Morrill
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.933, -95.683

Eastern portion of new Morrill Community Building's firetruck storage area collapsed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468995.